Colorado, 2008

Tornado and Hail in Colorado, June 18, 2008

June 18, 2008 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced large hail, up to 2 inches in diameter, in Logan County. In addition, a small landspout tornado touched down near Cope, in southeast Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to 2 inches in diameter, in Logan County. In addition, a small landspout tornado touched down near Cope, in southeast Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 2:05 AM MST, 11 hours 18 minutes earlier.

Area forecast discussion, Jun 18, 2:05 AM MST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT WED JUN 18 2008

.SHORT TERM...SOME SUBTLE CHANGES FROM THE LAST FEW DAYS. ONCE AGAIN
THE SHORTWAVE OF THE DAY IS ILL TIMED. IT IS CAUSING SOME SHALLOW
CONVECTION ACROSS THE AREA TODAY...BUT LOOKS TO BE EAST OF OUR AREA
BY LATE AFTERNOON. HOWEVER...THERE WILL BE SLIGHT COOLING THROUGHOUT
THE ATMOSPHERE BEHIND THIS FEATURE...WEAKENING THE CAP THAT HAS
LIMITED THE EXTENT OF THUNDERSTORM ACTIVITY. IN ADDITION...IT LOOKS
LIKE THERE WILL BE MORE MOISTURE OVER THE WESTERN PORTION OF THE
PLAINS TODAY. SOME OF THIS WILL MIX OUT AGAIN...BUT WITH THE COOLING
ALOFT THE SAME DEW POINTS SHOULD BE MORE PRODUCTIVE. OVERALL WILL
POINT TOWARD A BIT HIGHER COVERAGE TODAY...BUT STILL IN THE 20-30
PERCENT RANGE OVER THE PLAINS. INTENSITY STILL LOOKS LESS NEAR THE
MOUNTAINS WITH CAPES OF 500-1000 INCREASING TO 1000-2000 NEAR THE
EASTERN BORDER. STILL A LOW THREAT OF SEVERE STORMS SIMILAR TO THE
LAST FEW DAYS. WITH THE LACK OF FORCING AND DRY AIR ALOFT...EXPECT
CONVECTION TO DIMINISH AND MOVE OUT OF THE AREA THIS EVENING. MADE
ONLY MINOR CHANGES TO CLOUD COVER AND TEMPERATURES REFLECTING TIMING
OF THE SHORTWAVE...WITH SLIGHTLY COOLER TEMPERATURES TODAY AND
TONIGHT.

.LONG TERM...NOW THE MODELS ACTUALLY HAVE THE UPPER RIDGE AXIS WELL
WEST OF FORECAST AREA THROUGH SATURDAY.  THE FLOW ALOFT FOR US IS
NOW DUE NORTHWESTERLY.  THE QG VERTICAL VELOCITY FIELDS HAVE VERY
WEAK DOWNWARD MOTION PROGGED OVER THE FORECAST AREA FRIDAY THROUGH
SATURDAY NIGHT.  THE BOUNDARY LAYER FLOW IS PROGGED TO BE FAIRLY
BENIGN THROUGH THE PERIOD...MOST LIKELY ADHERING TO NORMAL DIURNAL
TRENDS.  FOR MOISTURE...CROSS SECTIONS HAVE SOME OVER THE PLAINS ON
FRIDAY...MAINLY IN THE MID LEVELS.  FRIDAY NIGHT IS PRETTY DRY.
THERE IS SOME MOISTURE IN THE UPPER LEVELS ON SATURDAY.  THE
BOUNDARY LAYER DEW POINTS ARE MAINLY IN THE 40S F OVER THE PLAINS ON
FRIDAY...WITH 30S TO MID 40S ON SATURDAY.  THE FAR EASTERN BORDER
AREA DOES HAVE MID 40S TO LOWER 50S F BY LATE SATURDAY.
PRECIPITABLE WATER PROGGS HAVE 0.50-0.90 INCH OVER THE PLAINS FRIDAY
THROUGH SATURDAY NIGHT.  THE THETA-E AXIS IS OVER THE PLAINS OF
COLORADO ON FRIDAY...BUT IT MIGRATES TO THE EASTERN BORDER FOR
SATURDAY.  THE CAPE IS BETTER FOR THE FOOTHILLS AND ADJACENT PLAINS
LATE DAY FRIDAY...BUT BETTER FURTHER EAST ALONG THE BORDER FOR LATE
DAY SATURDAY.  THE CAPE VALUES ARE NOT SIGNIFICANT EITHER DAY.
LAPSE RATES ARE PRETTY STEEP OVER ALL AREAS BOTH LATE DAY FRIDAY AND
SATURDAY.  THE QPF FIELDS HAVE VERY SPARSE MEASURABLE RAINFALL
AMOUNTS BOTH FRIDAY AND SATURDAY.  SO FOR POPS...WILL GO WITH A MIX
OF PERSISTENCE AND A BIT LESS MOISTURE THAN OF LATE.  IN OTHER
WORDS...MORE 10%-20% LATE DAY FRIDAY AND SATURDAY...LEANING MORE
TOWARDS THE 10%S ESPECIALLY SATURDAY.  FOR TEMPERATURES...FRIDAYS
HIGHS ARE 1.5-3.0 C WARMER THAN TODAYS.  SATURDAYS WARM UP 2-3 C
FROM FRIDAYS NUMBERS.  FOR THE LATER DAYS...SUNDAY THROUGH
WEDNESDAY...THE UPPER RIDGE STILL DOMINATES THE FORECAST AREA ON ALL
THE MODELS.  THERE MAY BE A WEAK UPPER TROUGH MONDAY NIGHT INTO
TUESDAY.  WILL CHANGE NOTHING.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON AND
EVENING...WITH POSSIBLE LIGHTNING AND WIND GUSTS TO 30 KNOTS THE
MAIN IMPACT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jun 18, 9:50 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED JUN 18 2008

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE AREA. THE STORMS WILL BE MORE NUMEROUS NEAR THE EASTERN
BORDER THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST
OF A FORT MORGAN AND LIMON LINE...WITH HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS TO 60 MPH THE MAIN THREATS. THE THUNDERSTORM ACTIVITY
WILL DIMINISH IN THE MOUNTAINS THIS EVENING...AND ON THE EASTERN
BORDER AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/COOPER

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Washington

When
June 18, 1:23 PM MST to 1:28 PM MST
Where
Washington County, 3 mi SW of Cope
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.639, -102.890

A small tornado touched down but did no damage.

Hail, Logan

When
June 18, 11:30 PM MST
Where
Logan County, 8.43 mi NNW of Red Lion
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.740

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109452, 101910.